Kähler quantization of vortex moduli

  • Dennis Eriksson
  • Nuno M. RomãoEmail author


We discuss the Kähler quantization of moduli spaces of vortices in line bundles over compact surfaces \(\Sigma \). This furnishes a semiclassical framework for the study of quantum vortex dynamics in the Schrödinger–Chern–Simons model. We employ Deligne’s approach to Quillen’s metric in determinants of cohomology to construct all the quantum Hilbert spaces in this context. An alternative description of the quantum wavesections, in terms of multiparticle states of spinors on \(\Sigma \) itself (valued in a prequantization of a multiple of its area form), is also obtained. This viewpoint sheds light on the nature of the quantum solitonic particles that emerge from the gauge theory. We find that in some cases (where the area of \(\Sigma \) is small enough in relation to its genus) the dimensions of the quantum Hilbert spaces may be sensitive to the input data required by the quantization scheme, and also address the issue of relating different choices of such data geometrically.


Vortex equations Quillen metrics Geometric quantization Moduli spaces Spin-statistics theorem 

Mathematics Subject Classification

Primary 53D30 53D50 Secondary 81T13 58J52 



This project was started as part of the activities of a Junior Trimester Program on “Mathematical Physics” hosted at the Hausdorff Research Institute for Mathematics (HIM), University of Bonn, in 2012. We would like to thank HIM for hospitality, as well as Marcel Bökstedt (Aarhus), Kai Cieliebak (Augsburg), Daniel Huybrechts (Bonn), Nick Manton (Cambridge) and two anonymous referees for useful comments.

Compliance with ethical standards

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.


  1. 1.
    Andersen, J.E., Gammelgaard, N.L., Lauridsen, M.R.: Hitchin’s connection in metaplectic quantization. Quant. Top. 3, 327–357 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Andersen, J.E., Rasmussen, K.: A Hitchin connection for a large class of families of Kähler. In: Andersen, J.E., Dancer, A., García-Prada, O. (eds.) Geometry and Physics–A Festschrift for Nigel Hitchin, vol. 1, pp. 135–161. Oxford University Press, Oxford (2018)Google Scholar
  3. 3.
    Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of Algebraic Curves, vol. I. Springer, Berlin (1985)zbMATHCrossRefGoogle Scholar
  4. 4.
    Atiyah, M.F.: Topological quantum field theory. Publ. Math. IHÉS 68, 175–186 (1988)zbMATHCrossRefGoogle Scholar
  5. 5.
    Axelrod, S., della Pietra, S., Witten, E.: Geometric quantization of Chern–Simons gauge theory. J. Differ. Geom. 33, 787–902 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Baier, T., Mourão, J.M., Nunes, J.P.: Quantization of Abelian varieties: distributional sections and the transition from Kähler to real polarizations. J. Funct. Anal. 258, 3388–3412 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Baptista, J.M.: On the \(L^2\)-metric of vortex moduli spaces. Nucl. Phys. B 844, 308–333 (2011)ADSzbMATHCrossRefGoogle Scholar
  8. 8.
    Bates, S., Weinstein, A.: Lectures on the Geometry of Quantization. American Mathematical Society, Philadelphia (1997)zbMATHGoogle Scholar
  9. 9.
    Bertram, A., Thaddeus, M.: On the quantum cohomology of a symmetric product of an algebraic curve. Duke J. Math. 108, 329–362 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Bismut, J.-M., Freed, D.: The analysis of elliptic families: I. Metrics and connections on determinant bundles. Commun. Math. Phys. 106, 159–176 (1986)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Bismut, J.-M., Freed, D.: The analysis of elliptic families II: Dirac operators, eta invariants, and the holonomy theorem. Commun. Math. Phys. 107, 103–163 (1986)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Biswas, I., Raghavendra, N.: The determinant bundle on the moduli space of stable triples over a curve. Proc. Indian Acad. Sci. (Math. Sci.) 112, 367–382 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Biswas, I., Schumacher, G.: Coupled vortex equations and moduli: deformation theoretic approach and Kähler geometry. Math. Ann. 343, 825–851 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Bogomol’nyĭ, E.B.: The stability of classical solutions. Sov. J. Nucl. Phys. 24, 449–454 (1976)MathSciNetGoogle Scholar
  15. 15.
    Bökstedt, M., Romão, N.M.: Pairs of pants, Pochhammer curves and \(L^2\)-invariants; arXiv:1410.2429
  16. 16.
    Borel, A., Hirzebruch, F.: Characteristic classes and homogeneous spaces I. Am. J. Math. 80, 97–136 (1958)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Bradlow, S.B.: Vortices in holomorphic line bundles over closed Kähler manifolds. Commun. Math. Phys. 135, 1–17 (1990)ADSzbMATHCrossRefGoogle Scholar
  18. 18.
    Cannas da Silva, A.: Lectures on Symplectic Geometry. Springer, Berlin (2008)zbMATHCrossRefGoogle Scholar
  19. 19.
    Demoulini, S., Stuart, D.: Adiabatic limit and the slow motion of vortices in a Chern–Simons–Schrödinger system. Commun. Math. Phys. 290, 597–632 (2006)ADSzbMATHCrossRefGoogle Scholar
  20. 20.
    Deligne, P.: Le déterminant de la cohomologie. Contemp. Math. 67, 93–117 (1985)CrossRefGoogle Scholar
  21. 21.
    Dey, R.: Geometric prequantization of the moduli space of the vortex equations on a Riemann surface. J. Math. Phys. 47, 103501 (2009). (Erratum ibid. 50 (2009) 119901)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Dirac, P.A.M.: The Principles of Quantum Mechanics, 4th edn. Clarendon Press, Oxford (1958)zbMATHGoogle Scholar
  23. 23.
    Donaldson, S.K.: Topological field theories and formulae of Casson and Meng–Taubes. In: Hass, J., Scharlemann, M. (eds.) Proceedings of the Kirbyfest (Berkeley, CA, 1998), pp. 87–102. International Press, New York (1999)Google Scholar
  24. 24.
    Donaldson, S., Kronheimer, P.: The Geometry of Four-Manifolds. Clarendon Press, Oxford (1990)zbMATHGoogle Scholar
  25. 25.
    Elkik, R.: Fibrés d’intersections et intégrales de classes de Chern. Ann. Sci. École Norm. Sup. 22, 195–226 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    García-Prada, O.: A direct existence proof for the vortex equations over a compact Riemann surface. Bull. Lond. Math. Soc. 26, 88–96 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    García-Prada, O.: Invariant connections and vortices. Commun. Math. Phys. 156, 527–546 (1993)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. Wiley, New York (1978)zbMATHGoogle Scholar
  29. 29.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  30. 30.
    Hitchin, N.J.: Flat connections and geometric quantization. Commun. Math. Phys. 131, 347–380 (1990)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Jaffe, A., Taubes, C.: Vortices and Monopoles. Birkhäuser, Boston (1980)zbMATHGoogle Scholar
  32. 32.
    Jost, J.: Compact Riemann Surfaces, 3rd edn. Springer, Berlin (2006)zbMATHCrossRefGoogle Scholar
  33. 33.
    Kempf, G.R.: Algebraic Varieties. Cambridge University Press, Cambridge (1993)zbMATHCrossRefGoogle Scholar
  34. 34.
    Knudsen, F., Mumford, D.: The projectivity of the moduli space of stable curves I: Preliminaries on “det” and “div”. Math. Scand. 39, 19–55 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Kronheimer, P., Mrowka, T.: Monopoles and Three-Manifolds. Cambridge University Press, Cambridge (2007)zbMATHCrossRefGoogle Scholar
  36. 36.
    Krusch, S., Sutcliffe, P.M.: Schrödinger–Chern–Simons vortex dynamics. Nonlinearity 19, 1515–1534 (2006)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Macdonald, I.G.: Symmetric products of an algebraic curve. Topology 1, 319–343 (1962)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Maldonado, R., Manton, N.S.: Analytic vortex solutions on compact hyperbolic surfaces. J. Phys. A: Math. Theor. 48, 245403 (2015)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Manton, N.S.: First-order vortex dynamics. Ann. Phys. 256, 114–131 (1997)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Manton, N.S., Nasir, S.M.: Volume of vortex moduli spaces. Commun. Math. Phys. 199, 591–604 (1999)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Manton, N.S., Romão, N.M.: Vortices and Jacobian varieties. J. Geom. Phys. 61, 1135–1155 (2011)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Manton, N., Sutcliffe, P.: Topological Solitons. Cambridge University Press, Cambridge (2004)zbMATHCrossRefGoogle Scholar
  43. 43.
    Mattuck, A.: Symmetric products and Jacobians. Am. J. Math. 83, 189–206 (1961)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    McDuff, D., Salamon, D.: Introduction to Symplectic Topology, 2nd edn. Clarendon Press, Oxford (1998)zbMATHGoogle Scholar
  45. 45.
    Moll, V.H.: Numbers and Functions. American Mathematical Society, Philadelphia (2012)zbMATHGoogle Scholar
  46. 46.
    Mundet i Riera, I.: A Hitchin–Kobayashi correspondence for Kähler fibrations. J. Reine Angew. Math. 528, 41–80 (2000)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Nguyen, T.: Lagrangian correspondences and Donaldson’s TQFT construction of the Seiberg–Witten invariants of 3-manifolds. Algorithms Geom. Topol. 14, 863–923 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    Noguchi, M.: Yang-Mills-Higgs theory on a compact Riemann surface. J. Math. Phys. 28, 2343–2346 (1987)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Perutz, T.: Symplectic fibrations and the Abelian vortex equations. Commun. Math. Phys. 278, 289–306 (2008)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Polishchuk, A.: Abelian Varieties, Theta Functions and the Fourier Transform. Cambridge University Press, Cambridge (2003)zbMATHCrossRefGoogle Scholar
  51. 51.
    Quillen, D.: Determinants of Cauchy–Riemann operators over a Riemann surface. Funct. Anal. Appl. 19, 31–34 (1985)zbMATHCrossRefGoogle Scholar
  52. 52.
    Romão, N.M.: Classical and Quantum Aspects of Topological Solitons, PhD thesis, University of Cambridge, (2002)Google Scholar
  53. 53.
    Romão, N.M.: Quantum Chern–Simons vortices on a sphere. J. Math. Phys. 42, 3445–3469 (2001)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  54. 54.
    Romão, N.M., Speight, J.M.: Slow Schrödinger dynamics of gauged vortices. Nonlinearity 17, 1337–1355 (2004)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    Samols, T.M.: Vortex scattering. Commun. Math. Phys. 145, 149–180 (1992)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    Segal, G.: Geometric aspects of quantum field theory. In: Satake, I. (ed.) Proceedings of the International Congress of Mathematicians (Kyoto, 1990), vol. 2, pp. 1387–1396. Springer, Berlin (1992)Google Scholar
  57. 57.
    Soulé, C., Abramovich, D., Burnol, J.-F., Kramer, J.: Lectures on Arakelov Geometry. Cambridge University Press, Cambridge (1992)zbMATHCrossRefGoogle Scholar
  58. 58.
    Strachan, I.A.B.: Low-velocity scattering of vortices in a modified Abelian Higgs model. J. Math. Phys. 33, 102–110 (1992)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  59. 59.
    Stuart, D.M.A.: Dynamics of Abelian Higgs vortices in the near Bogomolny regime. Commun. Math. Phys. 159, 51–91 (1994)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  60. 60.
    Stuart, D.M.A.: Analysis of the adiabatic limit for solitons in classical field theory. Proc. R. Soc. Lond. A 463, 2753–2781 (2007)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  61. 61.
    Tong, D., Turner, C.: Quantum Hall effect in supersymmetric Chern–Simons theories. Phys. Rev. B 92, 235123 (2015)ADSCrossRefGoogle Scholar
  62. 62.
    Woodhouse, N.M.J.: Geometric Quantization, 2nd edn. Clarendon Press, Oxford (1991)zbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Matematiska VetenskaperChalmers Tekniska Högskola and Göteborgs UniversitetGöteborgSweden
  2. 2.Institut für MathematikUniversität AugsburgAugsburgGermany

Personalised recommendations